UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 58

of 'Etiology of acute pancreatitis'

58
TI
Acute pancreatitis and concomitant use of pancreatitis-associated drugs.
AU
Spanier BW, Tuynman HA, van der Hulst RW, Dijkgraaf MG, Bruno MJ
SO
Am J Gastroenterol. 2011;106(12):2183.
 
OBJECTIVES: Drug-induced pancreatitis (DIP) is considered a relative rare disease entity, perhaps due to lack of recognition. The objective of this study was to evaluate the prevalence of pancreatitis-associated drugs in a Dutch cohort of patients admitted for acute pancreatitis (AP) and to identify the proportion AP possibly attributable to the use of drugs.
METHODS: This was a multicenter observational study (EARL study). Etiology, disease course, use of pancreatitis-associated drugs at hospital admittance, and discontinuation of these drugs were evaluated. Drugs were scored by means of an evidence-based DIP classification system.
RESULTS: The first documented hospital admissions of 168 patients were analyzed. In all, 70 out of 168 (41.6%; 95% confidence interval (CI): 34.5-49.2%) patients used pancreatitis-associated drugs at admission. In 26.2% (44/168; 95% CI: 20.1-33.3%) of cases, at least one class I pancreatitis-associated drug was used. Possibly DIP was present in 12.5% (21/168; 95% CI: 8.3-18.4%); in less than half of these patients (9/21 or 42.9%; 95% CI: 24.5-63.5%), the prescribed drugs were actually discontinued, with no recurrence of AP later on. Among the remaining 12 patients without discontinuation of their drugs use and in absence of an alternative etiologic cause of AP, 8 patients used a class I pancreatitis-associated drug, representing 4.8% (8/168, 95% CI: 2.4-9.1%) of the total study population.
CONCLUSIONS: In this series, a remarkably high percentage of patients who were admitted because of an attack of AP used pancreatitis-associated drugs. Physicians should be more aware of the possibility of DIP in patients with otherwise unexplained AP and act appropriately by discontinuation of the drug.
AD
Department of Gastroenterology and Hepatology, Rijnstate Hospital, Arnhem, The Netherlands. mspanier@rijnstate.nl
PMID